Montana, 2022

High Wind in Montana, March 12, 2022

March 12, 2022 · NWS BYZ · 4 events in 4 counties and zones

A tight east/west surface pressure gradient resulted in high wind gusts across the western portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight east/west surface pressure gradient resulted in high wind gusts across the western portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 12, 2:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 12, 2:41 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Billings MT
241 AM MST Sat Mar 12 2022

.DISCUSSION...

Today through Sunday...

Much warmer temperatures in store this weekend as strong
downslope flow takes over. A flat upper ridge will slide into the
forecast area from the west today. The ridge will be dirty with
mid to high level clouds around. Some weak returns lingering south
and east of Billings early this morning and will keep low PoPs in
place as ascent remains into early afternoon. Strong downslope
flow should keep quite a bit of the western and central plains
from showers. Speaking of strong downslope flow; 700mb winds
increase to around 65kts this morning over the western foothills.
Will leave wind highlights in place. Farther east; 850mb winds get
to around 40kts, with stronger winds above that. Not sure will be
able to tap into winds above 850mb for the central and eastern
plains and the winds aloft decrease through the afternoon, so will
maintain gusts of 40-50 mph with no highlight. Winds will
decrease quickly from Big Timber to Harlowton and Judith Gap early
this evening, while they hold on a little longer at Livingston.

Sunday will see lowering heights as an upper trough slides across
the area. Shortwave energy within the trough comes through in
pieces so not a focused dynamically driven system. Enough lift for
scattered PoPs as strong downslope decreases. The mountains
should get a steady shot of snow starting late morning. A surface
low slides through central zones and pulls a cold front down in a
back door fashion for late afternoon and Sunday night. Highs will
be in the upper 40s to lower 50s and be early in the day, with
steady or slowly falling temperatures in the late afternoon.
Precipitation will start out as rain, but will mix with some snow
late in the afternoon over northern zones. TWH

Sunday night through Friday...

A weak upper air disturbance will bring a chance of mountain and
foothill snow showers and lower elevation rain and snow showers
mainly south of Livingston-Billings-Broadus Sunday evening. This
disturbance will move southeastward out of the region and an upper
ridge will build in late Sunday night, with ridging dominating
our weather with dry conditions through Tuesday morning. High
temperatures on Monday will be in the 40s and 50s.

Models also produce the ingredients for strong winds gusting to
55 mph in the Livingston-Nye corridor Monday night into Tuesday
morning with a strengthening sea-level pressure gradient south of
the corridor and appreciable southwesterly flow in the middle
levels of the atmosphere. The strengthened sea-level pressure
gradient will result from high pressure over western WY and
lowering pressures over Alberta to central MT.

The surface low pressure from Alberta to central MT will
facilitate low-level southwesterly flow over our area on Tuesday.
This flow will downslope the terrain and produce compressional
warming, with high temperatures on Tuesday rising to the 50s over
most of the area, and lower 60s expected southeast of Billings.

An upper air trough will move eastward over the region Tuesday
night through Wednesday, which will bring rain and snow showers to
the lower elevations and snow showers to the mountains. This
system will also bring a cold front across the area Tuesday night,
causing high temperatures Wednesday to be in the 40s and 50s.

Weak upper ridging will move back over the region Thursday into
Friday, with mainly dry conditions. Isolated snow showers are
possible in the Beartooth/Absaroka Mountains Friday as another
weak shortwave trough approaches the region. High temperatures
will generally be in the 40s and 50s Thursday and Friday, with
Friday being the slightly warmer day. RMS

&&

.AVIATION...

Main impact to aviation over the next 18 hours is wind. Look for
strong winds along the western foothills, with gusts of 55+ knots
at Livingston. Strong southwest to west winds of 45-50 knots can
be expected at Big Timber and Harlowton. Gusts to 40 knots are
forecast across the lower elevations by late morning. Otherwise,
mountains will be occasionally obscured in light snow and rain
showers. Expect VFR conditions under scattered to broken mid to
high clouds for the area. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sun     Mon     Tue     Wed     Thu     Fri
-------------------------------------------------------
BIL 054 033/052 029/053 035/059 037/050 030/052 033/054
    1/N 03/R    10/B    01/E    42/O    00/U    11/B
LVM 053 034/047 029/049 035/053 032/043 026/047 029/049
    1/N 07/O    10/N    05/R    53/S    00/B    11/N
HDN 055 028/053 026/054 030/059 035/051 029/053 029/054
    2/S 03/R    10/B    01/E    42/O    00/U    01/B
MLS 053 025/048 026/052 030/059 037/051 029/052 031/053
    1/N 03/R    10/B    01/E    21/N    00/U    00/B
4BQ 054 025/052 028/051 029/061 036/050 029/050 029/052
    2/O 02/R    10/B    00/B    41/N    00/U    00/B
BHK 048 022/047 023/048 030/057 034/047 026/048 027/051
    0/N 02/R    10/B    00/B    11/N    00/U    00/B
SHR 055 028/053 025/050 028/061 032/046 025/047 026/051
    2/O 03/R    20/U    01/B    64/O    10/U    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until 8 PM MST this evening FOR
      ZONES 34-42-63-141-172-228.
     Wind Advisory in effect until midnight MST tonight FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Mar 12, 2:50 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
250 AM MST Sat Mar 12 2022

MTZ029>033-036-037-057-058-138-169-170-173-235-131100-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Powder River-
Carter-Northern Big Horn-Southern Rosebud-Southern Big Horn-
Bighorn Canyon-Northern Carbon-Northeastern Yellowstone-
Southwestern Yellowstone-
250 AM MST Sat Mar 12 2022

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Strong Winds.

* WHERE...Parts of south central and southeast Montana.

* WHEN...Today.

* ADDITIONAL DETAILS...West wind gusts of 40 to 50 mph can be
  expected by late morning and continue into the afternoon.

* ADDITIONAL HAZARD CONCERNS...Travel could be difficult and
  unsecured objects easily blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Mar 11, 10:35 PM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1035 PM MST FRI MAR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
03/11/2022  M52.00 MPH       PARK               MT   MESONET

0645 PM     NON-TSTM WND GST 9 SE BIG TIMBER         45.74N 109.83W
03/11/2022  M52.00 MPH       SWEET GRASS        MT   MESONET

0735 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/11/2022  M59.00 MPH       SWEET GRASS        MT   ASOS

0935 PM     NON-TSTM WND GST 13 SSW GREYCLIFF        45.58N 109.85W
03/11/2022  M59.00 MPH       SWEET GRASS        MT   MESONET

0937 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
03/11/2022  M57.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0949 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
03/11/2022  M61.00 MPH       PARK               MT   ASOS

&&

RMS
Local storm report, Mar 11, 11:10 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1110 PM MST FRI MAR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
03/11/2022  M58.00 MPH       PARK               MT   DEPT OF HIGHWAYS

1018 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
03/11/2022  M61.00 MPH       BIG HORN           MT   MESONET

&&

TWH
Local storm report, Mar 11, 11:57 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1157 PM MST FRI MAR 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
03/11/2022  M53.00 MPH       PARK               MT   MESONET

1118 PM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
03/11/2022  M53.00 MPH       BIG HORN           MT   MESONET

&&

TWH
Local storm report, Mar 12, 1:29 AM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
129 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
03/12/2022  M60.00 MPH       PARK               MT   MESONET

1218 AM     NON-TSTM WND GST 17 S FORT SMITH         45.07N 107.89W
03/12/2022  M53.00 MPH       BIG HORN           MT   MESONET

1235 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/12/2022  M56.00 MPH       SWEET GRASS        MT   ASOS

&&

RMS
Local storm report, Mar 12, 3:34 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
334 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
03/12/2022  M69.00 MPH       PARK               MT   ASOS

0228 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
03/12/2022  M55.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

TWH
Local storm report, Mar 12, 3:59 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
359 AM MST SAT MAR 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 AM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
03/12/2022  M66.00 MPH       PARK               MT   MESONET

&&

RMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
March 12, 4:00 AM MST to 10:58 AM MST
Where
Southern Wheatland forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted as high as 66 mph across the area.

High Wind, Northern Sweet Grass

When
March 12, 4:00 AM MST to 10:45 AM MST
Where
Northern Sweet Grass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 63 mph across the Big Timber area.

High Wind, Northern Stillwater

When
March 12, 5:15 AM MST to 12:30 PM MST
Where
Northern Stillwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the Molt and Rapelje areas.

High Wind, Melville Foothills

When
March 12, 12:15 PM MST
Where
Melville Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.140, -109.892 (the zone’s center; the record gives no point)

Winds gusted to 63 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007592, 1007594, 1007567, 1007593.